For those of you who've never experienced what it's like to down a dose of Methadone, let me give you a quick idea; it's best taken all in one go, like you would a shot of Tequila. If you pay attention to the patients just after they've ingested their Methadone, you'll often catch a few of the faces puckering up in reaction to the bitter taste. When the dose itself is prepared by the pharmacist, it must be diluted prior to being dispensed to the patient. But the amount of liquid added as a diluting agent can pose problems for some patients when it comes to downing their dose...and keeping it there.
Here in Canada, Methadone used for the addiction treatment is dispensed to patients in liquid form. Using a bottle top dispenser (see image below), the required amount of Methadone is measured and dispensed into a graduated cylinder. We are given Methadose, a premixed formulation of Methadone, which is compounded at 10mg/mL of liquid. As an example; for a dose of 130mg, a patient would be dispensed 13mL of Methadose.
From there, the Ontario College of Pharmacists 'Methadone Maintenance Treatment and Dispensing Policy' requires that Methadone be diluted to 100mL using a liquid that does not lend itself to injection (generally Tang). Using the same dose of 130mg, that 13mL of liquid Methadose would then be mixed into 100mL of Tang, for a total volume of 130mL of liquid given to the patient to be ingested.
It might not seem like a whole lot, but it is precisely that little piece of regulation that can cause big problems for some patients; and depending on where you go to fill your Methadone prescription, the actual amount of liquid used to dilute the methadone can vary.
Some Pharmacies allow patients to pour their preferred amount of Tang into small wax Dixie cups. Other Pharmacies pour the Tang themselves, filling standard size styrofoam or plastic cups almost to the brim. Others still will require patients to abide by a certain "fill line" in even larger disposable plastic cups. To give you an idea on just how much of a difference there is between these different cups, here are some commonly used styles as examples:
As I mentioned above, the Ontario College of Pharmacists regulations requires that the Methadone dose be diluted to 100mL, which conveniently is the precise size of the take-home dose plastic bottles dispensed by many Pharmacies. The image below is of my last prescribed take-home dose that I requested so I would be able to travel out of town for the night.
Why exactly are cup size and dilution amounts such an issue, you ask?
For some patients, getting it down in the first place can be challenging enough, let alone trying to keep it down. But add in a bunch of unnecessary extra liquid, and you suddenly have fairly decent sized drink in front of you that packs quite a pungent taste.
If a patient is already dealing with nausea, gastrointestinal problems, or otherwise feeling ill, those added milliliters tack on a lot of extra difficulty. Not only is it a fairly decent amount of liquid, for some its a lot of sugar. Attempting to down a full standard sized plastic cup full of the sweet powdered drink 'Tang', which contains 9 grams of sugar per 240mL serving, mixed with the bitter taste of Methadone can be tougher than it sounds. By the way, that 9 grams takes up approximately a third of the recommended amount of added daily sugar for women, and approximately one fourth for men, according to the American Heart Association. Even if a sugar-free option is provided, many use undesirable artificial sweeteners, and the amount of liquid itself can still be troublesome.
For patients who work during the day and must down their dose first thing in the morning at the pharmacy, a full cup can be a hard task. Feeling a little ill or nauseous one morning? Too bad. Stomach a bit upset, and aren't sure you can handle a full cup of Methadone mixed with Tang first thing in the morning? If you want your dose for the day, you gotta put it back somehow. Now imagine having a chronic stomach or gastrointestinal issue, and having to ingest that mixture each day in order to feel normal. Not so easy.
"I've taken methadone for years and always hated the taste of the mixture. I suffer from a chronic GI problem which makes me feel nauseous for approx. 90% of the day, so downing this huge cup of juice mixed with a bitter syrup is extremely difficult for me. Plus I rinse the cup with juice afterwards to get any remaining medication. Since they have changed to these larger plastic cups which I am forced to fill to the brim, it has been so hard on my stomach I have been very lucky so far to have kept my dose down each day." - 'Client at Clinic 528', London, Ontario, Canada
I distinctly remember being traumatized as a child by my Mother when it came to liquid medicines. Whenever I was sick, she would ever so lovingly pull out that horrendous thick purple syrup and tell me how it would "make me feel better." Almost 9 times out of 10 forced feedings of the purple syrup from hell, I would puke the stuff right back up. Fast forward a good twenty (or so...) years later, and I found myself faced with my first dose of (liquid) Methadone. I was horrified. My little taste aversion issue with liquid medicines was coming back to haunt me. This type of reaction is what is known as the Garcia Effect, in honour of the psychologist who first identified this type of classical conditioning. I associated my nausea and feeling unwell with that terrible purple liquid.
My childhood trauma and subsequent aversion from liquid medicines helps explain one big reason as to why bitter compounds are added to many liquid medications is safety. Children are more sensitive to bitterness than us adults, so adding a bitter taste to medicines helps to serve as a deterrent to poisonings in kids. I avoided any and all liquid medicine as soon as I was old enough to make my own decision. However, life threw me a bit of a curve ball, and whether I was ready or not, I needed to get over my childhood issues with liquid medicines pretty quickly if I wanted to participate Methadone maintenance treatment.
It was far from easy, but I managed to get that first dose down. Thank goodness I did, and continued to stick with it, because it saved my life. I do struggle with nausea on a semi-regular basis due to a health issue, and there have certainly been days where I have been unfortunate enough to vomit shortly after taking my dose; and it's never pleasant to puke it up. You aren't getting a replacement dose either, not unless the pharmacist happens to witness it within 15 minutes of initially dosing you. Even in that case, it would only be a dose of no more 50% the original due to concerns of toxicity and overdose.
On my daily pharmacy visits, it's not at all unusual to witness a patient who struggles to get their dose down. Some will try to sip at it slowly, while others prefer to just down it as quickly as they possibly can and hope it'll stay put. Some have no issues with it at all. But for those of us that do, diluting the dose beyond the required 100mL's is not always an easy task.
Even at 100mL, it can present a struggle for some. Lowering the required level of dilution to 50mL would still deter injecting, while giving the patients a much more comfortable dosing experience. When it comes to pharmacist witnessed ingestion, patients should be able to choose their preferred amount of mix, as concerns of diversion are so minimal.
By K. Lanktree
- Freelance Writer -
- Blog Mistress -
- Former IV Drug User -
- Methadone Patient -
- Lover of all things Harm Reduction -
Help keep 'Studio L' online by donating to help offset the costs! Thanks💋